Dear Peter from Vermont-
Obviously, I am suffering from insomnia at the moment. I've been up since 4am, catching up on some paperwork.
I have been taking Xeloda since last summer and I have Gemzar & Avastin infused. I get the steroid dexamethasone (sp?) before infusions and it usually makes it difficult to sleep for the first two nights afterwards. I do have lots of energy the day or two after the steroids, so I like that. Then I hit a chemo slump with aches, pains, fatigue, and queasiness.
I have taken Ambien CR occasionally to sleep, but it really knocks me out, and I am rather groggy the next morning. You do need 8 - 10 hours to sleep on Ambien.
I have also taken Benadryl which one of the oncology nurses told me about. She said she givees her husband Tylenol with Benadryl when he can't sleep. (I believe this is the Extra-Strength version of Tylenol.) Tylenol is hard on the liver and Ibuprofen affects platelets, so my oncologist has told me to use those sparingly. He also said aspirin will wreak havoc on platelets so I never take it.
I do take Oxycodone sometimes for pain. It makes me drowsy, so I usually just take it at bedtime. While it does help me to fall asleep, I wake up almost every hour after I have taken it. That may be because I'm not taking a large enough dose to overcome the pain, and the pain is waking me up.
Sometimes I try to command myself to sleep, but those steroids can make my mind go 90 miles an hour. I don't know what woke me up this morning because I haven't had any steroids recently.
My oncologist and I feel that the Xeloda has been the most effective thing in controlling my tumors in my liver. I usually can't take it all week because my feet and hands start to swell, but I've been tolerating it better lately.
I'd ask your oncologist what he recommends, but these are some of the things I've tried.
Good luck and hope this helps,